Florida, 2023Hail and Damaging Winds in Florida, June 16, 2023
June 16, 2023 · NWS JAX · 10 events in 4 counties and zones
A mid-level impulse passed NW to SE across the local area during the morning hours with phased low-level instability nosing inland from the Gulf of Mexico producing scattered strong to severe storms across NE FL. Isolated strong to severe storms also formed in the afternoon with the approach of another short-wave mid-level trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level impulse passed NW to SE across the local area during the morning hours with phased low-level instability nosing inland from the Gulf of Mexico producing scattered strong to severe storms across NE FL. Isolated strong to severe storms also formed in the afternoon with the approach of another short-wave mid-level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 3:07 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 16, 3:07 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
407 AM EDT Fri Jun 16 2023
...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH
SATURDAY, ESPECIALLY ACROSS NORTHEAST AND NORTH CENTRAL FLORIDA...
...FLOOD THREAT POTENTIALLY INCREASES AREA-WIDE NEXT WEEK AS A
STORMY WEATHER PATTERN REDEVELOPS...
.NEAR TERM...
Issued at 407 AM EDT Fri Jun 16 2023
The pattern with high pressure to the southeast, and a frontal zone
across the southeastern US at the surface, and troughing aloft will
persist this period. This will continue to provide for a moist west
southwest flow, which will keep the east coast sea breeze from
moving ashore. Several rounds of convection are expected through
Tonight. Timing these rounds to when waves are expected to move
through the upper trough. The first of these waves moves through
early this morning. The next wave moves in late this
afternoon/evening, which is expected to trigger round of strong to
severe storms that may continue into the night. Anticipate enough of
the late morning into afternoon hours to be dry which will lead to
diurnal heating to help fuel initial storm development.
Due to the expected cloud and shower coverage, temperatures will
trend a little below normal Today. Near to a little above normal
lows for Tonight.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 407 AM EDT Fri Jun 16 2023
Troughing aloft over New England will be reinforced on Saturday,
while ridging remains situated over Deep South Texas and
northern Mexico. This weather pattern will maintain deep
northwesterly flow aloft over the southeastern states, which will
continue to advect shortwave energy southeastward across our area.
Latest model guidance suggests that a shortwave trough embedded
within the northwesterly flow pattern will traverse the Tennessee
and lower Mississippi Valleys on Friday night, moving across the
Deep South early on Saturday and emerging off the southeast GA
coast by late Saturday afternoon. This should result in another
convectively active predawn and morning for northeast and north
central FL, with outflow boundaries then pushing into southeast GA
by early afternoon, developing convection north of the I-10
corridor during the late morning and afternoon hours. Convection
may exit a good portion of our area during the mid to late
afternoon hours, but timing these shortwaves is difficult, and we
will thus leave at least scattered POPs in the forecast grids into
the evening hours. The potential for predawn and early morning
convection and cloud cover may limit widespread severe
thunderstorm potential, but steep lapse rates in the 850-500
millibar layer (around 5,000 to 20,000 feet) and bulk
southwesterly shear around 30 knots will keep a risk of strong to
isolated severe thunderstorm potential in place, with damaging
wind gusts of 40-60 mph being the primary threat. With ground
conditions becoming saturated across our area, localized flooding
will be possible during convective impacts, especially at urban
locations and areas where thunderstorms train repeatedly across
the same locations. Thinning cloud cover and potentially less
convective coverage on Saturday afternoon should result in highs
reaching the upper 80s to around 90.
Troughing over New England may drive a stationary frontal
boundary southward towards the Interstate 10 corridor by late
Saturday night. Subsidence and a briefly drier air mass should
advect over inland southeast GA on Saturday night and Sunday
morning in the wake of this frontal boundary, while scattered to
numerous showers and thunderstorms may redevelop south of this
boundary across north central FL overnight. Lows will range from
the upper 60s for inland locations north of I-10 to the lower 70s
elsewhere.
Subsidence in the wake of the aforementioned shortwave trough
that will be moving offshore of the southeastern seaboard should
limit convective coverage across our area on Sunday morning.
However, the next upstream trough will dig southeastward from the
Upper Midwest towards the Ohio Valley, and this feature may
advect another potent shortwave towards the southeastern states
late in the afternoon and through the evening hours. This
shortwave trough should result in increasing deep- layered
moisture from northwest to southeast during the afternoon hours,
resulting in scattered to numerous late afternoon and evening
thunderstorms, especially along mesoscale boundaries such as the
inland moving Gulf and Atlantic sea breezes. Plenty of late
morning and early afternoon sunshine should boost highs into the
lower 90s at most locations. Convection should then exit our area
during the mid to late evening hours, with debris cloud cover
slowly then thinning overnight. Lows will only fall to the low and
mid 70s.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 407 AM EDT Fri Jun 16 2023
Stormy pattern will continue as troughing digging from the upper
Midwest towards the Ohio Valley on Sunday cuts off over the
Tennessee Valley on Monday and then shifts southward towards the
central Gulf coast by midweek. This weather pattern will create a
deepening westerly flow patten aloft on Monday that will back to
southwesterly by Tuesday and Wednesday. Flow aloft should continue
to gradually back to southerly by late next week as cutoff
troughing retrogrades across the central and western Gulf coast
region. Timing out shortwave energy embedded within the prevailing
flow that will trigger convection will continue to be difficult to
predict, but Monday may feature a more typical diurnal
thunderstorm pattern before deepening southwesterly flow results
in additional rounds of convection on Tuesday and Wednesday that
could occur at any time of the day or night. Widespread heavy
downpours may increase the threat for flooding next week,
especially as the deepening southwesterly flow potentially taps
into deeper tropical moisture from the northwestern Caribbean Sea.
The Weather Prediction Center is already advertising a Slight
Risk of Excessive Rainfall for our entire area on Tuesday (Day 5).
Highs may climb to near late June climatology on Monday (upper 80s
to near 90) due to a more typical diurnal convective pattern.
Highs should then remain in the 80s at most locations on
Tues/Wed/Thurs as widespread convection and cloud cover take hold.
Lows will generally fall to the low and mid 70s each night.
&&
.AVIATION...
(06Z TAFS)
Issued at 115 AM EDT Fri Jun 16 2023
Waves of convection will continue to affect area TAF sites this
period. A round of showers and storms is expected to move east
across the area around dawn, and another later this afternoon into
Tonight. As these waves pass through restrictions are expected.
Outside of convection sites will waver between periods with
passing stratus causing restrictions and times of VFR.
Winds will become gusty after sunrise, as the atmosphere mixes. In
addition higher gusts will be possible in and near storms.
Early this period, while the atmosphere is not mixing well, llws
is possible, so have included the wind shear remark in area TAF
sites, ahead of the expected arrival of first round of convection.
&&
.MARINE...
Issued at 407 AM EDT Fri Jun 16 2023
The region will be between high pressure to the southeast and a
stalled frontal system over the southeastern US through Tonight. The
frontal zone will lift to the northeast over the weekend. An area of
low pressure will track east toward the area toward the middle of
next week.
Daily rounds of showers and thunderstorms will continue this period.
Rip Currents: SE GA Low Today, Moderate Saturday
NE FL: Low Today, Moderate Saturday
&&
.FIRE WEATHER...
Issued at 407 AM EDT Fri Jun 16 2023
Breezy westerly surface and transport winds will create good
daytime dispersion values area-wide today, outside of thunderstorm
activity. Surface and transport winds will shift to southwesterly
on Saturday, with breezy conditions at inland locations creating
good daytime dispersion values at most locations. Westerly surface
and transport winds will combine with elevated mixing heights on
Sunday to keep good dispersion values in place.
&&
.HYDROLOGY...
Issued at 407 AM EDT Fri Jun 16 2023
Heaviest rainfall totals today and Saturday should be focused for
locations along and south of the I-10 corridor, with a localized
flood threat potentially developing over the Suwannee Valley and
north central FL today, where training convection appears to be
more likely. Rainfall totals of 1-3 inches are expected through
Saturday across northeast and north central FL, with local amounts
potentially much higher, especially where thunderstorms repeatedly
train over the same locations. A more significant flood threat may
materialize across our area next week, as rounds of widespread
downpours traverse our region from southwest to northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 69 89 70 / 40 40 50 40
SSI 87 74 87 73 / 50 30 60 40
JAX 88 73 89 71 / 50 70 80 40
SGJ 89 73 89 72 / 50 70 70 50
GNV 88 73 89 71 / 50 80 80 40
OCF 87 74 90 72 / 40 80 80 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 16, 2:59 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
359 AM EDT Fri Jun 16 2023
FLZ021-160900-
Suwannee FL-
359 AM EDT Fri Jun 16 2023
...Strong thunderstorms will impact portions of west central
Suwannee County through 500 AM EDT...
At 358 AM EDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving east at 20 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Luraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3021 8324 3022 8308 3008 8308 3009 8311
3011 8312 3010 8314 3011 8316 3010 8317
3009 8319 3010 8319 3010 8321 3012 8323
3014 8323 3015 8324 3017 8323 3018 8325
TIME...MOT...LOC 0758Z 288DEG 18KT 3007 8352
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NELSONSpecial weather statement, Jun 16, 3:48 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 AM EDT Fri Jun 16 2023
FLZ021-160930-
Suwannee FL-
448 AM EDT Fri Jun 16 2023
...Strong thunderstorm will impact portions of central and
western Suwannee County through 530 AM EDT...
At 447 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 12 miles northwest of Mayo, moving east at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph, excessive cloud-to-ground
lightning, and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Excessive cloud-to-ground lightning is
occurring. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Live Oak, Dowling Park, Obrien, Mcalpin, Luraville and Branford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3029 8292 2989 8287 2988 8288 2990 8290
2989 8292 2995 8292 2996 8295 2999 8296
3001 8300 3008 8307 3009 8311 3011 8312
3010 8314 3011 8316 3009 8318 3010 8321
3012 8323 3017 8323 3018 8325 3026 8325
TIME...MOT...LOC 0847Z 266DEG 22KT 3019 8331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NELSONSpecial weather statement, Jun 16, 4:14 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 AM EDT Fri Jun 16 2023
FLZ021-035-222-161000-
Southern Columbia FL-Suwannee FL-Gilchrist FL-
514 AM EDT Fri Jun 16 2023
...Strong thunderstorms will impact portions of Gilchrist,
southwestern Columbia and southeastern Suwannee Counties through 600
AM EDT...
At 513 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Bell, moving southeast at 40 mph.
HAZARD...Wind gusts of 45 to 55 mph, excessive cloud-to-ground
lightning, and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Excessive cloud-to-ground lightning is
occurring. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Trenton, Bell, Ichetucknee Spring, Fort White, Branford and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3002 8266 2968 8266 2958 8281 2958 8295
2962 8297 2970 8296 2970 8294 2972 8296
2975 8294 2976 8295 2980 8292 2981 8293
2983 8289 2988 8287 2990 8290 2989 8292
2996 8293 2996 8295 2999 8296 3003 8301
TIME...MOT...LOC 0913Z 292DEG 34KT 2984 8303
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NELSONEvent by event
8 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Gilchrist
- When
- June 16, 5:27 AM EST
- Where
- Gilchrist County, 3.9 mi NNW of Bell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.800, -82.900
Power lines were blown down at County Road 340 and NW 55th Street.
Thunderstorm Wind, Gilchrist
- When
- June 16, 5:40 AM EST
- Where
- Gilchrist County, 4.98 mi NNE of Tyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.720, -82.750
At least 10 trees were blown down across roadways across the county.
Thunderstorm Wind, Gilchrist
- When
- June 16, 6:08 AM EST
- Where
- Gilchrist County, 6.35 mi ESE of Tyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.620, -82.670
Power lines were blown down at SE 80th Avenue and SE 80th Street.
Funnel Cloud, Alachua
- When
- June 16, 6:20 AM EST
- Where
- Alachua County, 4.52 mi SSE of Newberry
- Reported by
- Trained Spotter
- Coordinates
- 29.590, -82.590
A spotter reported a funnel cloud descending from a rotating wall cloud with a supercell.
Thunderstorm Wind, Alachua
- When
- June 16, 6:40 AM EST
- Where
- Alachua County, 1.83 mi NW of Dayville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.650, -82.400
A large tree uprooted and fell onto a car at an apartment complex near 62nd Blvd and SW 4th Plaza. The time of damage was based on radar.
Hail, Alachua
- When
- June 16, 6:50 AM EST
- Where
- Alachua County, 1.39 mi ESE of Dayville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.620, -82.360
A spotter reported penny to pea size hail. The time of the report was based on radar.
Thunderstorm Wind, Alachua
- When
- June 16, 7:00 AM EST
- Where
- Alachua County, 0.6 mi W of Gainesville West
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.650, -82.340
A tree was snapped at the base and fell across a sidewalk at Turlington Hall on the University of Florida campus. The time of damage was based on nearby weather stations peak gust readings.
Thunderstorm Wind, Columbia
- When
- June 16, 1:25 PM EST
- Where
- Columbia County, 3.45 mi N of Bass
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.150, -82.700
A large tree was snapped an fell across SW Prairie Street. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Columbia
- When
- June 16, 1:30 PM EST
- Where
- Columbia County, 4.52 mi SSW of Winfield
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.210, -82.710
A large tree was uprooted and fell on a home along NW Irene Lane. The extent of damage was unknown but it was estimated for the event to be included in Storm Data. The time of damage was based on radar.
Thunderstorm Wind, Flagler
- When
- June 16, 2:45 PM EST
- Where
- Flagler County, 2.4 mi NNW of Daytona North
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 29.480, -81.420
A tree was blown down across State Road 100 and blocked traffic. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 16 to 20, 20234 deaths · 31 events
- Tornadoes and Flash Flood in Mississippi, June 16, 20231 death · 3 injured · $9.2 million · EF1 · 49 events
- Damaging Winds in Louisiana, June 16, 2023$4.7 million · 80 kt wind · 16 events
- Tornado and Hail in Virginia, June 16, 2023$202,000 · EF0 · 62 events
- Tornado and Damaging Winds in Louisiana, June 16, 20231 injured · $50,000 · EF1 · 38 events
- Hail and Damaging Winds in Virginia, June 16, 2023$123,000 · 1 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 16, 2023$20,000 · EF1 · 9 events
- Hail and Damaging Winds in Tennessee, June 16, 2023$60,000 · 1 in hail · 6 events
- Flash Flood and Flood in Colorado, June 16 to 19, 2023$50,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, June 16, 2023$30,000 · 3 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 202323 events
- Hail and Damaging Winds in Alabama, June 16, 20232.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101978, 1101979, 1101976, 1101973, 1101980, 1101974, 1101975, 1101983, 1101982, 1101981.